Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 164, NWS Atlanta, GA

June 15, 2020Butts County, Jasper County, Newton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 15, 2020, 4:58 PM EDT for Butts County, Jasper County, Newton County, Georgia. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2020, 4:58 PM EDT (20:58 UTC)
Expired
Jun 15, 2020, 5:30 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butts County, GA, Jasper County, GA, Newton County, GA

The radar

The Atlanta radar (KFFC), 66 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:00 PM EDTTSTM WND DMG3 Wnw Starrsville, GAPOWER LINES DOWNED AT JOHNSON RIVER RD AND EAST END RD
Jun 15, 5:05 PM EDTTSTM WND DMG3 Ene Rocky Plains, GATREE WAS DOWNED AND BLOCKED THE ROAD AT 1 KING BOSTICK RD AND MOORES RD
Jun 15, 5:05 PM EDTTSTM WND DMG3 Ene Rocky Plains, GATREE WAS DOWNED AND BLOCKED THE ROAD AT KING BOSTICK RD AND MOORES RD
Jun 15, 5:10 PM EDTTSTM WND DMG3 Wnw Starrsville, GAPOWER LINES DOWNED AT 1 JOHNSON RIVER RD AND EAST END RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS52 KFFC 152058
SVRFFC
GAC035-159-217-152130-
/O.NEW.KFFC.SV.W.0164.200615T2058Z-200615T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
458 PM EDT Mon Jun 15 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Butts County in central Georgia...
  Northwestern Jasper County in central Georgia...
  Southeastern Newton County in north central Georgia...

* Until 530 PM EDT.

* At 457 PM EDT, a severe thunderstorm was located over Starrsville,
  or near Covington, moving south at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Covington, Porterdale, Mansfield, Stewart, Calvin, Eudora, Turtle
  Cove, Worthville, North Alcovy, Starrsville and Rocky Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3361 8375 3337 8365 3334 8394 3343 8395
      3345 8392 3346 8393 3349 8395 3359 8396
TIME...MOT...LOC 2057Z 350DEG 30KT 3353 8384 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:36 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 15, 3:36 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
336 PM EDT Mon Jun 15 2020

.SHORT TERM /Tonight through Tuesday Night/...

Upper closed low centered over the Southern Appalachians will
continue to drift southeast toward the Atlantic Coast during the
short term. This will combine with a continuous easterly flow at
low levels...resulting in scattered showers and thunderstorms each
afternoon and evening. Cold temperatures aloft this afternoon
could produce some isolated strong to severe thunderstorms with
hail and damaging winds. With easterly upslope flow...some stratus
is possible across much of the area toward morning. Increased
cloudiness could moderate high temperatures on Tuesday...but
potential remains to reach warmer highs with breaks in clouds

41

.LONG TERM /Wednesday through Monday/...

An upper level cutoff low will finally begin to lift north on
Wednesday taking with it some of the cooler than average
temperatures with it. On the backside of the low as it lifts north,
there will be a chance for afternoon thunderstorms Wednesday and
Thursday primarily across NE Georgia.

Temperatures will lift out of the low to mid 80s on Thursday and
head into the 90s by the weekend. As ridging takes control of the
area, dry air will be filtered in limiting the dewpoints going into
the weekend to the mid to low 60s across the area. Drier air with a
WNW flow should limit afternoon convection as well.

Early next week an upper level low, centered over the southern great
lakes, will bring a cold front sweeping through. As the high to our
east begins to break down, boundary level moisture will increase.
This moisture return combined with daytime heating could present an
environment favorable for some stormy weather. Given the current
uncertainty in the timing presented by the models it's still too far
out to say where these storms will form and with what intensity.

Vaughn

&&

AVIATION...
18Z Update...
VFR this afternoon with scattered showers and thunderstorms
possible at all sites. Storms diminishing during the evening. MVFR
stratus possibly affecting all taf sites 09z-14z...then gradually
improving to VFR during Tuesday morning. Expect another chance for
afternoon and evening thunderstorms on Tuesday. Winds remain
easterly through the period.

//ATL Confidence...
18Z Update...
Medium on to high on Tuesday morning stratus. High on all other
elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  75  59  78 /  20  20  20  30
Atlanta         59  77  60  80 /  20  20  10  20
Blairsville     52  69  54  72 /  20  40  20  50
Cartersville    59  78  60  81 /  20  20   5  20
Columbus        63  84  62  86 /  20  20   5  10
Gainesville     57  73  59  77 /  20  20  10  40
Macon           61  79  60  81 /  20  20  10  20
Rome            59  79  60  82 /  10  20   5  20
Peachtree City  59  77  59  81 /  20  20   5  20
Vidalia         63  80  62  81 /  20  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Vaughn
AVIATION...41
Hazardous weather outlook, Jun 15, 12:15 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1215 PM EDT Mon Jun 15 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1215 PM EDT Mon Jun 15 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening. A
few storms could become strong to severe. Gusty winds, small hail,
frequent lightning, and locally heavy rainfall will be possible in
the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

From Tuesday through Saturday, isolated to scattered thunderstorms
will be possible each afternoon. Gusty winds, frequent lightning,
and heavy rain will be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 15, 2:06 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT Mon Jun 15 2020

GAZ009-151815-
Towns GA-
206 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNS COUNTY UNTIL
215 PM EDT...

At 205 PM EDT...a strong thunderstorm was over Titus, or near
Hiawassee...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Tate City, Titus and Plum Orchard Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3495 8355 3494 8360 3492 8359 3491 8363
      3490 8363 3488 8366 3486 8366 3485 8367
      3497 8373 3499 8370 3499 8355
TIME...MOT...LOC 1805Z 239DEG 13KT 3494 8365

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 15, 2:16 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
216 PM EDT Mon Jun 15 2020

GAZ009-151830-
Towns GA-
216 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNS COUNTY UNTIL
230 PM EDT...

At 216 PM EDT...a strong thunderstorm was over Titus, or 8 miles east
of Hiawassee...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Tate City, Titus and Plum Orchard Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3494 8355 3494 8360 3492 8359 3491 8363
      3489 8363 3499 8370 3499 8355
TIME...MOT...LOC 1816Z 239DEG 13KT 3496 8361

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 15, 2:44 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
244 PM EDT Mon Jun 15 2020

GAZ014-022-023-151915-
Hall GA-Dawson GA-Forsyth GA-
244 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...SOUTHEASTERN
DAWSON AND NORTHEASTERN FORSYTH COUNTIES UNTIL 315 PM EDT...

At 244 PM EDT...a strong thunderstorm was over War Hill Park, or 9
miles southeast of Dawsonville...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Gainesville, Flowery Branch, Oakwood, Candler, Aqualand Park,
Chestatee, Murrayville, Chestnut Mountain, Oscarville, Road
Atlanta-Lanier Speedway and War Hill Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3424 8369 3415 8379 3410 8387 3414 8399
      3435 8412 3442 8399 3442 8398 3443 8396
      3445 8394
TIME...MOT...LOC 1844Z 324DEG 18KT 3435 8399

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 15, 3:11 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
311 PM EDT Mon Jun 15 2020

GAZ022-023-034-151945-
Hall GA-Forsyth GA-Gwinnett GA-
311 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...FORSYTH AND
NORTHEASTERN GWINNETT COUNTIES UNTIL 345 PM EDT...

At 311 PM EDT...a strong thunderstorm was near Oscarville, or near
Cumming...moving south at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Cumming, Sugar Hill, Suwanee, Buford, Braselton, Flowery
Branch, Oakwood, Rest Haven, Buford Dam-Lake Lanier Parks, Coal
Mountain, Aqualand Park, Chestatee, Oscarville and Lake Lanier
Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3429 8415 3431 8389 3408 8384 3406 8415
TIME...MOT...LOC 1911Z 356DEG 12KT 3423 8403

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 15, 3:37 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
337 PM EDT Mon Jun 15 2020

GAZ023-034-035-152000-
Hall GA-Barrow GA-Gwinnett GA-
337 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...WESTERN BARROW
AND NORTHEASTERN GWINNETT COUNTIES UNTIL 400 PM EDT...

At 337 PM EDT...a strong thunderstorm was over Hog Mountain, or 9
miles north of Lawrenceville...moving south at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Winder, Sugar Hill, Snellville, Suwanee, Buford,
Braselton, Auburn, Dacula, Grayson, Bethlehem, Carl, Rest Haven, Fort
Yargo State Park, County Line, Harbin, Chateau Elan, Hog Mountain and
Thompsons Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3416 8385 3393 8370 3391 8378 3393 8380
      3390 8384 3385 8403 3413 8407
TIME...MOT...LOC 1937Z 344DEG 22KT 3409 8395

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 15, 3:39 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
339 PM EDT Mon Jun 15 2020

GAZ006-008-152015-
Union GA-Fannin GA-
339 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION AND
SOUTHEASTERN FANNIN COUNTIES UNTIL 415 PM EDT...

At 338 PM EDT...a strong thunderstorm was near Jones Creek, or 11
miles east of Blue Ridge...moving south at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Suches, Dial, Margret, Stover Creek Shelter, Hawk Mountain Shelter,
Hurst, Jones Creek, Woods Hole Shelter, Gaddistown and Blood Mountain
Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3490 8405 3474 8393 3474 8394 3472 8398
      3468 8400 3465 8410 3466 8413 3464 8417
      3463 8420 3464 8420 3467 8424 3486 8426
TIME...MOT...LOC 1938Z 348DEG 12KT 3481 8414

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:06 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Henry39 min
Jun 14, 8:33 PM EDTSevere Thunderstorm WarningFFCHenry, Spalding27 min
Jun 14, 9:05 PM EDTSpecial Weather StatementFFCFayette25 min
Jun 15, 1:08 PM EDTSpecial Weather StatementFFCUnion, White37 min
Jun 15, 1:37 PM EDTSpecial Weather StatementFFCTowns23 min
Jun 15, 2:06 PM EDTSpecial Weather StatementFFCTowns9 min
Jun 15, 2:16 PM EDTSpecial Weather StatementFFCTowns14 min
Jun 15, 2:44 PM EDTSpecial Weather StatementFFCHall31 min
Jun 15, 3:11 PM EDTSpecial Weather StatementFFCForsyth34 min
Jun 15, 3:37 PM EDTSpecial Weather StatementFFCGwinnett23 min
Jun 15, 3:39 PM EDTSpecial Weather StatementFFCUnion36 min
Jun 15, 4:02 PM EDTSevere Thunderstorm WarningFFCGwinnett, Walton28 min
Jun 15, 4:22 PM EDTSevere Thunderstorm WarningFFCNewton, Rockdale, Walton38 min
Jun 15, 5:30 PM EDTSpecial Weather StatementFFCJasper30 min
Jun 15, 6:29 PM EDTSpecial Weather StatementFFCLamar31 min
Jun 15, 7:11 PM EDTSpecial Weather StatementFFCCrawford34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.